Alert archive / South Dakota / Wind Advisories in 2023

Wind Advisory 4, NWS Sioux Falls, SD

February 28, 202319 counties in South Dakota; Lyon County, Osceola County, Iowa; Nobles County, Pipestone County, Rock County, Minnesota

NWS Sioux Falls, SD issued this wind advisory at Feb 28, 2023, 3:00 PM CST for 19 counties in South Dakota; Lyon County, Osceola County, Iowa; Nobles County, Pipestone County, Rock County, Minnesota. It took effect at Mar 1, 2023, 12:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2023, 3:00 PM CST (21:00 UTC)
In effect from
Mar 1, 2023, 12:00 AM CST
Expired
Mar 1, 2023, 12:00 PM CST
In force
12 hr
Issued by
NWS Sioux Falls, SD
All 24 counties

Lyon County, IA, Osceola County, IA, Nobles County, MN, Pipestone County, MN, Rock County, MN, Aurora County, SD, Beadle County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD

The radar

The Sioux Falls radar (KFSD), 62 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2023-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2023-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1681 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

149 
WWUS73 KFSD 282100
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
300 PM CST Tue Feb 28 2023

SDZ038-050-052>054-057>060-063>065-010715-
/O.NEW.KFSD.WI.Y.0004.230301T0600Z-230301T1500Z/
Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-
Including the cities of Huron, Gregory, Burke, 
Wessington Springs, Alpena, Woonsocket, Howard, Chamberlain, 
Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, 
Emery, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, 
Delmont, Parkston, Freeman, Menno, Tripp, and Clayton
300 PM CST Tue Feb 28 2023

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
WEDNESDAY...

* WHAT...West winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...From midnight tonight to 9 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
320 
WWUS73 KFSD 010432
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1032 PM CST Tue Feb 28 2023

SDZ038-050-052>054-057>060-063>065-011245-
/O.CON.KFSD.WI.Y.0004.230301T0600Z-230301T1500Z/
Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-
Including the cities of Huron, Gregory, Burke, 
Wessington Springs, Alpena, Woonsocket, Howard, Chamberlain, 
Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, 
Emery, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, 
Delmont, Parkston, Freeman, Menno, Tripp, and Clayton
1032 PM CST Tue Feb 28 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST WEDNESDAY...

* WHAT...West winds 25 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...From midnight tonight to 9 AM CST Wednesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
638 
WWUS73 KFSD 010937
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
337 AM CST Wed Mar 1 2023

IAZ001-002-MNZ089-097-098-SDZ039-055-056-061-062-066-067-011745-
/O.EXB.KFSD.WI.Y.0004.230301T1200Z-230301T1800Z/
Lyon-Osceola-Nobles-Pipestone-Rock-Kingsbury-Lake-Moody-McCook-
Minnehaha-Turner-Lincoln-
Including the cities of Rock Rapids, George, Inwood, Larchwood, 
Sibley, Worthington, Pipestone, Luverne, De Smet, Arlington, 
Lake Preston, Madison, Orland, Flandreau, Salem, Canistota, 
Bridgewater, Montrose, Sioux Falls, Parker, Centerville, Marion, 
Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, 
and Harrisburg
337 AM CST Wed Mar 1 2023

...WIND ADVISORY IN EFFECT FROM 6 AM UNTIL NOON CST TODAY...

* WHAT...West winds 25 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northwest Iowa, southwest Minnesota and 
  east central and southeast South Dakota.

* WHEN...From 6 am until noon CST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

SDZ038-050-052>054-057>060-063>065-011500-
/O.CON.KFSD.WI.Y.0004.000000T0000Z-230301T1500Z/
Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-
Including the cities of Huron, Gregory, Burke, 
Wessington Springs, Alpena, Woonsocket, Howard, Chamberlain, 
Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, 
Emery, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, 
Delmont, Parkston, Freeman, Menno, Tripp, and Clayton
337 AM CST Wed Mar 1 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of central, east central, south central and 
  southeast South Dakota.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
062 
WWUS73 KFSD 011458
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
858 AM CST Wed Mar 1 2023

SDZ038-050-052>054-057>060-063>065-011600-
/O.EXP.KFSD.WI.Y.0004.000000T0000Z-230301T1500Z/
Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-
Including the cities of Huron, Gregory, Burke, 
Wessington Springs, Alpena, Woonsocket, Howard, Chamberlain, 
Kimball, Plankinton, White Lake, Stickney, Mitchell, Alexandria, 
Emery, Wagner, Platte, Lake Andes, Marty, Armour, Corsica, 
Delmont, Parkston, Freeman, Menno, Tripp, and Clayton
858 AM CST Wed Mar 1 2023

...WIND ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING...

Winds continue to diminish, falling below advisory criteria.
However, sustained winds around 25 mph are expected and brief 
gusts to 40 mph are possible through the morning, which may lead 
to some patchy blowing snow.

$$

IAZ001-002-MNZ089-097-098-SDZ039-055-056-061-062-066-067-011800-
/O.CON.KFSD.WI.Y.0004.000000T0000Z-230301T1800Z/
Lyon-Osceola-Nobles-Pipestone-Rock-Kingsbury-Lake-Moody-McCook-
Minnehaha-Turner-Lincoln-
Including the cities of Rock Rapids, George, Inwood, Larchwood, 
Sibley, Worthington, Pipestone, Luverne, De Smet, Arlington, 
Lake Preston, Madison, Orland, Flandreau, Salem, Canistota, 
Bridgewater, Montrose, Sioux Falls, Parker, Centerville, Marion, 
Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, 
and Harrisburg
858 AM CST Wed Mar 1 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Portions of northwest Iowa, southwest Minnesota and 
  east central and southeast South Dakota.

* WHEN...Until noon CST today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Drifting snow is possible through the early
  afternoon. This could lead to patchy slick spots on area
  roadways. If traveling, be aware of quickly changing 
  conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
823 
WWUS73 KFSD 011756
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1156 AM CST Wed Mar 1 2023

IAZ001-002-MNZ089-097-098-SDZ039-055-056-061-062-066-067-011900-
/O.EXP.KFSD.WI.Y.0004.000000T0000Z-230301T1800Z/
Lyon-Osceola-Nobles-Pipestone-Rock-Kingsbury-Lake-Moody-McCook-
Minnehaha-Turner-Lincoln-
Including the cities of Rock Rapids, George, Inwood, Larchwood, 
Sibley, Worthington, Pipestone, Luverne, De Smet, Arlington, 
Lake Preston, Madison, Orland, Flandreau, Salem, Canistota, 
Bridgewater, Montrose, Sioux Falls, Parker, Centerville, Marion, 
Viborg, Irene, Hurley, Chancellor, Canton, Lennox, Tea, 
and Harrisburg
1156 AM CST Wed Mar 1 2023

...WIND ADVISORY WILL EXPIRE AT NOON CST TODAY...

Winds and gusts continue to weaken below advisory criteria.
However, sustained winds around 25 mph are expected and brief 
gusts to 40 mph are possible through early afternoon, which may 
lead to some patchy drifting snow north of I-90.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Feb 28, 2:39 PM CST, 21 minutes earlier.

Area forecast discussion, Feb 28, 2:39 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
239 PM CST Tue Feb 28 2023

.SHORT TERM...(This Evening through Wednesday)
Issued at 238 PM CST Tue Feb 28 2023

KEY MESSAGES:

1. Strong, but compact system brings a risk of snow along with
strong winds into Wednesday.

2. Overall pattern for the rest of the week favors quiet weather
conditions, but slightly cooler than normal temperatures.

3. Warmer temperatures return for the end of the weekend, but
bring an increasing risk for snow to the region by early next week.

-----------------------------------------------------------------

THIS AFTERNOON:  A progressive shortwave is currently crossing the
Northern Rockies this afternoon, and has already induced a band of
warm advection precipitation across the eastern Dakotas and into
northern Iowa.  Despite an impressive looking radar display, a sharp
dry layer (nearly -25 to -30C dewpoint at 2k ft AGL) under the base
of the cloud layer is limiting the precipitation to only the highest
echoes.   This trend is likely to continue through the afternoon,
with some potential that better saturation may begin to take place
across portions of Southwest Minnesota towards sunset.

TONIGHT:  The progressive wave is expected to deepen as it crosses
the Dakotas overnight, eventually developing a surface low as low as
996mb over northern South Dakota by midnight. As an initial surface
front lifts towards the Minnesota River valley, temperatures may
stay elevated through the evening south of the surface low in the
Tri-state area.  Some models are also hinting at a very brief period
of freezing drizzle right behind the warm front over the higher
terrain areas of the Ridge and into north central Iowa.  Though feel
this probability is too low to include ATTM.  Latest high resolution
guidance has trended a bit further north with the upper low and
surface low this afternoon, but behind the trough, anticipating a
strong core of 50 to 60 knots of wind within the cold air advection
regime to arrive after midnight through Central South Dakota.
Combined with the increased gradient wind, feel that we should see a
3 to 5 hour period of near advisory to advisory level winds through
the James River valley between 3am and 9am in the morning. It's
possible that these winds could extend as far south as Interstate
29.  Will only issue an advisory for areas west of the James River
at this time, but will need to monitor. Additional light snow (or
perhaps a few spits of freezing rain) could be possible as the
system wraps along the highway 14 corridor through mid-morning.

WEDNESDAY:  Highs on Wednesday may likely take place earlier in the
day as cold advection intensifies through the morning. Winds will
gradually diminish in the afternoon, with temperatures just in
the teens to 20s (10+ degrees below normal).

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 238 PM CST Tue Feb 28 2023

THURSDAY-FRIDAY: We'll see another upper trough move through the
Plains on Thursday and this trough should effectively keep the
deeper upper low moving through the Central Plains away from the
CWA.  Ensemble trends continue to keep the greatest probabilities
away from the CWA towards central and southern Iowa.  That's not to
say we can't see some very light snow early Thursday, but soundings
would suggest this precipitation struggles to reach the ground.
Temperatures Thursday and Friday remain below normal in most
locations, but at least winds remain low.

SATURDAY-MONDAY:  Another subtle mid-lvl trough moves through the
Plains early Saturday, but latest guidance again supports little to
no precipitation for the area. Temperatures begin their steady climb
upwards on Saturday, and we may likely overachieve with NBM high
temperatures in the afternoon.  A slightly more southwesterly mid-
lvl flow develops Sunday and continues into Monday.  There is far
too much uncertainty to pinpoint exact placement of precipitation as
we finish the weekend and move into next week, but temperatures
should also respond by climbing a bit above normal.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1137 AM CST Tue Feb 28 2023

Narrow band of warm advection snow lifting northeast this
afternoon. Visibility and ceilings may briefly lower to MVFR
levels across eastern South Dakota and southwest Minnesota this
afternoon.

VFR conditions will then try to return through the first portion
of the overnight, before stratus tries to remain over the higher
terrain of the Ridge areas.

A strong front arrives towards daybreak with potential for 40+ mph
winds at times through Wednesday morning. Some lower stratus may
also be possible, through trying to be more optimistic with this
forecast as there is time to lower ceilings further in later TAFs.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 2 AM to 9 AM CST Wednesday for SDZ038-050-
     052>054-057>060-063>065.

MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
Hazardous weather outlook, Feb 28, 5:13 AM CST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
513 AM CST Tue Feb 28 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-011115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
513 AM CST Tue Feb 28 2023

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Patchy fog will be possible across the area through mid morning,
which may cause visibilities to be reduced.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Light snow returns to the region today through Wednesday, mainly
along and north of I-90. Accumulations look to range from a dusting
to near 2 inches, with the highest amounts generally along and north
of Highway 14.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in South Dakota, 2023Wind Advisories in Minnesota, 2023Wind Advisories in Iowa, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.